Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX

March 23, 2008Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2008, 2:05 AM CDT for Martin County, Midland County, Texas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2008, 2:05 AM CDT (07:05 UTC)
Expired
Mar 23, 2008, 3:00 AM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 15 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 2:23 AM CDTHAIL 1Midland, TXMIDLAND POLICE REPORTED NICKEL TO QUARTER SIZED HAIL ALONG MIDLAND DR. NEAR LOOP 250.
Mar 23, 2:25 AM CDTHAIL 0.88Midland, TX
Mar 23, 2:28 AM CDTHAIL 1.25Midland, TXHALF DOLLAR SIZED HAIL WAS REPORTED ON THE NORTH SIDE OF MIDLAND.
Mar 23, 2:30 AM CDTHAIL 1Midland, TXQUARTER SIZED HAIL WAS REPORTED ON THE WEST SIDE OF MIDLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230706
SVRMAF
TXC317-329-230800-
/O.NEW.KMAF.SV.W.0008.080323T0705Z-080323T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 AM CDT SUN MAR 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 300 AM CDT

* AT 201 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHWEST OF MIDLAND...MOVING SOUTHEAST
  AT 20 MPH.  THIS STORM WILL ALSO AFFECT EXTREME SOUTHWEST MARTIN 
  COUNTY.  

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDLAND...
  COTTON FLAT...
  VALLEY VIEW...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

LAT...LON 3206 10187 3182 10198 3200 10228 3208 10229
      3208 10221 3229 10220
TIME...MOT...LOC 0705Z 311DEG 20KT 3208 10223

$$
1 follow-up statement
000 
WWUS54 KMAF 230731
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 AM CDT SUN MAR 23 2008

TXC317-329-230800-
/O.CON.KMAF.SV.W.0008.000000T0000Z-080323T0800Z/
MARTIN TX-MIDLAND TX-
227 AM CDT SUN MAR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTH CENTRAL MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...

AT 220 AM CDT...LOCAL LAW ENFORCEMENT MADE SEVERAL HAIL REPORTS IN 
AND AROUND MIDLAND FROM PENNY TO QUARTER SIZE HAIL. THE SEVERE 
THUNDERSTORM WAS LOCATED OVER MIDLAND AND ALONG HIGHWAY 349 IN 
SOUTHWESTERN MARTIN COUNTY...AND WAS MOVING SOUTHEAST AT 20 
MPH. IN ADDITION TO LARGE HAIL...THIS STORM COULD PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.  

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
MIDLAND...COTTON FLAT AND VALLEY VIEW.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

LAT...LON 3206 10187 3182 10198 3185 10202 3187 10207
      3188 10208 3191 10215 3197 10221 3208 10221
      3223 10214
TIME...MOT...LOC 0727Z 311DEG 20KT 3200 10212

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:58 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 23, 12:58 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CDT SUN MAR 23 2008

.AVIATION...
VFR CEILINGS WILL DEVELOP OVER THE NEXT FEW HOURS OVER ALL TAF
SITES...WHILE EAST NORTHEAST WINDS WILL LIKELY INCREASE TO AT
LEAST 20KT WITH GUSTS OVER 30KT POSSIBLE. THUNDERSTORMS WILL BE
POSSIBLE MAINLY FROM KMAF EASTWARD THROUGH THIS MORNING. RAIN MAY
MIX WITH SNOW BETWEEN 23/12Z AND 23/18Z OVER ALL BUT KPEQ AND
KFST AS MVFR CEILINGS BECOME MORE PREVALENT. IFR CEILINGS COULD
ALSO AFFECT MOST TAF SITES...GENERALLY BETWEEN 23/15Z AND 23/21Z.
THESE LOWER CEILINGS SHOULD BEGIN TO LIFT/DISSIPATE AROUND OR
AFTER 24/00Z ALONG WITH LIGHTER WINDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

67
Hazardous weather outlook, Mar 22, 2:47 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAR 22 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT MAR 22 2008 /147 PM MDT SAT MAR 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN LOW
ROLLING PLAINS LATE THIS AFTERNOON. THE CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL THEN SPREAD ACROSS ALL OF SOUTHEASTERN NEW MEXICO
AND MOST OF WEST TEXAS THIS EVENING AND OVERNIGHT. A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS MAINLY
EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERN WITH THE STRONGER STORMS.

LOCALLY STRONG NORTHEAST WINDS NEAR 40 MPH WITH GUSTS TO 60 MPH CAN
BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT INTO EARLY
FRIDAY MORNING. MOUNTAIN GAPS AND PASSES WILL BE FAVORED FOR THESE
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 23, 1:02 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 AM CDT SUN MAR 23 2008

TXZ050-230700-
ANDREWS-
102 AM CDT SUN MAR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FLOREY AT 102
AM CDT...MOVING SOUTHEAST AT 20 MPH.

GUSTY WINDSTO 45 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.
Local storm report, Mar 23, 1:38 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 AM CDT SUN MAR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             7 ESE ANDREWS           32.28N 102.44W
03/23/2008  E0.88 INCH       ANDREWS            TX   PUBLIC

&&

MEFFERSO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:28 AM CDTSevere Thunderstorm WarningMAFAndrews47 min
Mar 23, 3:12 AM CDTSevere Thunderstorm WarningMAFEctor, Midland63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.